Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

June 12, 2024Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2024, 4:09 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2024, 4:09 PM CDT (21:09 UTC)
Expired
Jun 12, 2024, 5:00 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:44 PM CDT, 25 minutes earlier. Its key messages:

  • Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
  • There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 3:44 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Scattered severe thunderstorms this afternoon in northwest
  Minnesota. All hazards possible with up to 2" hail, wind to
  70mph, and isolated tornadoes.

- There is a 15 percent probability of another round of severe
  thunderstorms on Monday.

&&

.DISCUSSION...
Issued at 344 PM CDT Wed Jun 12 2024

...Synopsis...

Main upper wave still over southern Saskatchewan, with surface
low over the central Red River Valley. Starting to get some
towering cumulus clouds in portions of our CWA, although anvils
have quickly been orphaned. Still, getting some ML CAPE up into
the 1500-2000 J/kg range, and effective shear is around 40 to 50
kts. Special sounding from UND in Grand Forks had fairly dry in
the low layers, and this fits with surface obs that have been
mostly in the 50s on the ND side of the river. This does not
rule out the formation of supercell thunderstorms that could
produce hail 2 inches or larger however, and there will be a
severe thunderstorm watch coming out shortly. Winds up to 70 mph
and even an isolated tornado not out of a question, but
continue to think hail will be the main threat. The cells will
move quickly off into central MN during the later part of the
evening after 00Z.

A second shortwave will be digging into MN during the day
tomorrow, with some additional showers and thunderstorms in the
far north and northwestern portions of the CWA. A few of the
ensemble members have CAPE values of around 1000 J/kg tomorrow
afternoon as this shortwave comes through, but that is well
above the ensemble mean of 500 J/kg. Think we will see some
thunder chances, but at this point think probabilities of severe
will be less than 5 percent.

Upper ridging will move into the Plains then transition to
southwesterly flow for Friday and into the weekend. Some
precipitation chances with weak ridge riding shortwaves, but
predictability is low for any impacts other than rainfall as
destabilization is uncertain and shear is not impressive. Better
shear on Monday as stronger southwesterly flow sets up and a
surface boundary arrives over the Northern Plains. Type of
impacts are still uncertain, but there is a 15 percent chance
for severe storms to develop for the start of the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed Jun 12 2024

VFR conditions now and throughout the period. Some convection
possible mainly at the MN airports, probability has diminished
quite a bit some removed any mention further west. Winds will
shift to the northwest behind a surface low currently over the
central Red River Valley, with some gusts around 20 kts this
evening. Winds will come down a bit overnight, then pick up
again during the mid to late morning tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1031 AM CDT Wed Jun 12 2024

NDZ006-014-015-024-026-028-038-131545-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545-
West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-Western Walsh-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for isolated severe thunderstorms
this afternoon into early evening. The main hazards will be large
hail up to 2 inches in size and wind gusts up to 70 mph. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027>032-040-131545-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for isolated to scattered severe
thunderstorms this afternoon and into early evening. The main
hazards will be large hail up to 2 inches in size and wind gusts
up to 70 mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:39 PM CDTTornado WarningFGFPembina37 min
Jun 12, 5:57 PM CDTTornado WarningFGFPembina20 min
Jun 12, 4:05 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen55 min
Jun 12, 4:32 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFClearwater, Hubbard43 min
Jun 12, 4:48 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrant, Otter Tail, Wilkin57 min
Jun 12, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Hubbard64 min
Jun 12, 5:12 PM CDTSevere Thunderstorm WarningFGFHubbard33 min
Jun 12, 6:44 PM CDTTornado WarningFGFKittson12 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.